Kentucky, 2019

Damaging Winds and Heavy Rain in Kentucky, June 24, 2019

June 24, 2019 · NWS JKL · 16 events in 10 counties and zones

Mini supercell thunderstorms developed across eastern Kentucky this afternoon as an upper level system swung through the Ohio Valley. Several of these storms produced damaging winds, including after they merged into line segments.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$159,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Mini supercell thunderstorms developed across eastern Kentucky this afternoon as an upper level system swung through the Ohio Valley. Several of these storms produced damaging winds, including after they merged into line segments. Downed trees resulted in damage to a few homes and vehicles as well as numerous power outages, but fortunately no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 24, 10:26 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 24, 10:26 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1126 AM EDT Mon Jun 24 2019

.UPDATE...
Issued at 1123 AM EDT MON JUN 24 2019

A few showers and even a thunderstorm just south of Wayne County
are ongoing at this time per radar imagery. An outflow boundary
has worked into the western counties where temperatures are
generally in the upper 70s with dewpoints near 70 while locations
further east are in the lower 80s with dewpoints generally in the
lower 70s. Upper elevation locations such as Black Mtn are in the
upper 60s to 70s. This leads to low level lapse rates near or
just below 7C/km. Instability is generally greatest in the east
with MUCAPE analyzed 2000 to 3000 J/kg east of the outflow with
MLCAPE a less impressive 500 to 1000 J/kg, highest in the Big
Sandy region and Cumberland Plateau area near the TN border. Some
mid and high level clouds are limiting heating a bit in some spots
though the east in the Big Sandy Region is generally cloud free
at this time.

The initial cell moving into the southwest part of the area will
continue to be monitored as it moves northeast along the
instability gradient near the outflow as gust winds will be
possible with the cell. Gusty winds should be the primary threat
as the cells develop and move east/northeast across the area this
afternoon to early evening. Model forecasts generally have MLCAPE
reaching the 800 to 1800 J/kg range during the afternoon with
effective bulk shear of about 30 to 45 KT. This should be
sufficient for organized convection primarily linear, though a
discrete cell or two cannot be ruled out. The region remains under
a slight risk of severe thunderstorms today.

Hourly grids were freshened up based on recent observations and
radar, satellite, and model trends.

UPDATE Issued at 745 AM EDT MON JUN 24 2019

Did a quick update to mainly fine tune the PoPs and QPF in the
near term. Also, added in the latest obs and trends to the T/Td
grids while removing the valley fog this morning. These updated
forecast grids have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 405 AM EDT MON JUN 24 2019

...Threat for Severe Storms this Afternoon and Early Evening...

07z sfc analysis shows a broad area of low pressure over the
region centered to the northwest of Kentucky. A washed out warm
front is lying through eastern Kentucky with most of our CWA in
the warm sector replete with high amounts of moisture. As a result
temperatures are quite mild currently in the mid 60s valleys to
around 70 on the ridges. Dewpoints, meanwhile, are running in the
mid to upper 60s with winds light - generally from the south.
Some mid level clouds beneath a layer of higher ones have been
enough to keep most of the fog away so far this night despite the
addition of more rain last evening. Do expect some river valley
fog to take hold around dawn as the clouds thin a bit through the
rest of the night. The radar is fairly quiet at this hour with
just a few light showers in the far southwest.

The models are in excellent agreement aloft through the short term
portion of the forecast. They all depict a potent trough swinging
through the Upper Midwest and into the Great Lakes today and
tonight. This trough brings substantial height falls into Kentucky
along with plenty of shortwave energy in deep layer southwest
flow. The biggest impact from this mid and upper level support
passes by this evening with flatter, but still rather quick, flow
to follow allowing a gentle rebound in heights into Tuesday.
These heights will gradually build later in the day, Tuesday and
beyond in response to upper level ridging strengthening along the
Gulf Coast. Given the good model agreement have favored a model
blend represented by the NBM in the short term along with
considerations from the deterministic CAMs and NAM12 for
details/timing.

Sensible weather will feature a likely active afternoon and early
evening through eastern Kentucky. The upper low will push a cold
front through the Ohio Valley today crossing eastern Kentucky at
peak heating. This should provide good instability for any storms
that develop along and ahead of the boundary. Forecast soundings
show some directional, but more speed, shear in place for the
updrafts that develop allowing them to become strong to severe. A
QLCS is expected to pass through later in the afternoon/early
evening with damaging wind gusts the main threat, though a brief
tornado cannot be ruled out within the line. Any discrete cells
out ahead of the main storm cluster will also have the potential
for large hail. SPC has the JKL CWA smack dab in the middle of a
Slight Risk area and that looks reasonable so will continue to
message and highlight in social media. The storms do clear out to
the east in most models around or shortly after sunset, though
some stragglers - most likely showers - will be possible in the
main line's wake. Drier air will eventually win out by dawn
Tuesday with a beautiful and mainly dry day on tap - though
temperatures will be seasonably warm in the mid 80s for highs.

Used the NBM as the starting point for all the short term grids,
making only minor, point-based adjustments to the max and min
temperatures. Did also smooth out the coarse details of the PoPs
and QPF from the guidance today with consideration to the CAMs and
NAM12 for details and timing - maximizing both elements in the
northeast parts of the CWA by late afternoon.

.LONG TERM...(Tuesday night through Sunday)
Issued at 340 AM EDT MON JUN 24 2019

The extended will initially feature a period of hot and dry weather,
as a ridge of high pressure settles over the region. A pattern
change will be in store for the upcoming weekend, however, as a
trough of low pressure aloft moves out of Canada and into northern
New England. A weak frontal boundary extending southwestward from
the parent low may act as a trigger for shower and storm activity
across eastern Kentucky from Friday through Sunday. The models still
aren't in the best agreement regarding this scenario, so the latter
portion of the extended will be low confidence for now. Daily and
nightly temperatures should be fairly routine, with highs in the 80s
and lows in the 60s expected across the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 800 AM EDT MON JUN 24 2019

LLWS will linger for another hour or two in the western/northern
parts of the area - included the SME and SYM sites. Later on,
another round of showers and thunderstorms is then expected to
arrive from west to east this afternoon. Have gone prevailing vis
to 4sm as this expected band moves through the forecast area.
Drier weather follows later this evening. Winds will be light and
variable into mid morning before they increase from the southwest
to around 10 knots with gusts up to 20 kts likely in the
afternoon. The winds will settle down and switch more westerly
following sunset.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...GREIF
Hazardous weather outlook, Jun 24, 3:20 AM EST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
420 AM EDT Mon Jun 24 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
420 AM EDT Mon Jun 24 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop and affect the area today. The
greatest chances for these storms will be during the afternoon
and evening hours. The strongest storms may contain, heavy rain,
large hail, and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is also a slight chance of thunderstorms Friday afternoon
near the Tennessee and Virginia borders. Thunderstorms will be
possible areawide Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be requested for storm reports this
afternoon and evening.

GREIF/AR

In the hours before

Local storm report, Jun 24, 9:01 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1001 AM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND DMG     2 WNW CARVER STATION    37.65N 83.08W
06/23/2019                   MAGOFFIN           KY   911 CALL CENTER

            A TREE WAS BLOWN ONTO POWERLINES.

&&

JP
Local storm report, Jun 24, 9:12 AM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1012 AM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     1 SSW ARY               37.37N 83.15W
06/23/2019                   PERRY              KY   DEPT OF HIGHWAYS

            TREE ON ROAD AT JAKE RIDGE ROAD.

&&

TBREWER
Special weather statement, Jun 24, 10:27 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1127 AM EDT Mon Jun 24 2019

KYZ079-083-084-241600-
McCreary-Wayne-Pulaski-
1127 AM EDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...SOUTH CENTRAL PULASKI
AND WESTERN MCCREARY COUNTIES...

At 1127 AM EDT, a strong thunderstorm was located over Sunnybrook, or
11 miles northeast of Byrdstown, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Monticello, Parmleysville, Great Meadows Campsites, Slavens, Barrier,
Gregory, Co-
Operative, Slickford, Ritner, Denney, Kidder, Powersburg, Wiborg, Oil
Valley, Coopersville, Burfield, Kidds Crossing, Hidalgo, Quinton and
Rockeybranch.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3661 8496 3662 8499 3663 8500 3668 8500
      3669 8502 3672 8501 3701 8468 3680 8444
      3660 8467
TIME...MOT...LOC 1527Z 225DEG 32KT 3667 8496

JG
Local storm report, Jun 24, 10:29 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1129 AM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     MONTICELLO              36.84N 84.85W
06/23/2019                   WAYNE              KY   911 CALL CENTER

            TREES DOWN.

0628 PM     LIGHTNING        MONTICELLO              36.84N 84.85W
06/23/2019                   WAYNE              KY   911 CALL CENTER

            LIGHTNING STRUCK A TREE WITH THE TREE
            FALLING ON A HOUSE AND DOWNING A POWERLINE.

0637 PM     TSTM WND DMG     NANCY                   37.07N 84.75W
06/23/2019                   PULASKI            KY   911 CALL CENTER

            A TREE WAS BLOWN DOWN ALONG KY HIGHWAY 196.

0646 PM     TSTM WND GST     2 SE QUINTON            36.93N 84.60W
06/23/2019  M60 MPH          PULASKI            KY   PUBLIC

            BRANCHES DOWN AND TREES SWINGING.

0653 PM     TSTM WND DMG     EUBANK                  37.28N 84.65W
06/23/2019                   PULASKI            KY   911 CALL CENTER

            A TREE WAS BLOWN DOWN ALONG KY HIGHWAY 70.

0713 PM     TSTM WND DMG     W SAM                   37.78N 84.04W
06/23/2019                   ESTILL             KY   911 CALL CENTER

            A TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN.

0719 PM     TSTM WND DMG     5 NNE IRVINE            37.76N 83.94W
06/23/2019                   ESTILL             KY   911 CALL CENTER

            A TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN.

0727 PM     TSTM WND DMG     4 W MOUNT STERLING      38.05N 84.02W
06/23/2019                   MONTGOMERY         KY   911 CALL CENTER

            POWERLINES WERE BLOWN DOWN.

0731 PM     TSTM WND DMG     NE MOUNT STERLING       38.06N 83.95W
06/23/2019                   MONTGOMERY         KY   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON SIDNEY DRIVE.

0736 PM     TSTM WND DMG     6 N LONDON              37.21N 84.10W
06/23/2019                   LAUREL             KY   911 CALL CENTER

            TREES DOWN NEAR DOLLIER MILLER ROADA ND KY
            HIGHWAY 1376.

0740 PM     TSTM WND DMG     4 NNE LONDON            37.17N 84.05W
06/23/2019                   LAUREL             KY   911 CALL CENTER

            TREE DOWN ON MCWHORTER RD.

0740 PM     TSTM WND DMG     3 SSW OWINGSVILLE       38.10N 83.79W
06/23/2019                   BATH               KY   911 CALL CENTER

            A TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN
            ON SHORT ROAD.

0749 PM     TSTM WND GST     3 S LONDON              37.09N 84.07W
06/23/2019  M49 MPH          LAUREL             KY   ASOS

            MEASURED AT KLOZ.

0808 PM     TSTM WND DMG     6 NNE FRENCHBURG        38.03N 83.58W
06/23/2019                   BATH               KY   EMERGENCY MNGR

            A TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN.

0809 PM     TSTM WND DMG     3 SE YOUNG SPRINGS      38.04N 83.57W
06/23/2019                   MENIFEE            KY   911 CALL CENTER

            TREES DOWN ON LEATHERWOOD ROAD JUST EAST OF
            THE BATH COUNTY LINE.

0852 PM     TSTM WND DMG     1 SSW ARY               37.37N 83.15W
06/23/2019                   PERRY              KY   DEPT OF HIGHWAYS

            TREE ON ROAD AT JAKE RIDGE ROAD.

0857 PM     TSTM WND DMG     2 WNW CARVER STATION    37.65N 83.08W
06/23/2019                   MAGOFFIN           KY   911 CALL CENTER

            A TREE WAS BLOWN ONTO POWERLINES.

&&

The radar

The Jackson,KY radar (KJKL), 115 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Pulaski

When
June 24, 11:55 AM EST
Where
Pulaski County, 0.41 mi S of Coin
Reported by
Trained Spotter
Coordinates
37.164, -84.501

A quick moving shower, on top of recent rainfall, led to Flat Lick Creek overflowing its banks onto Barnesburg and Mark Welburn Roads as observed by a trained spotter.

Thunderstorm Wind, Estill

When
June 24, 1:47 PM EST
Where
Estill County, 0.59 mi N of Witt
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.678, -84.030

Dispatch reported a tree blown down on Hoys Fork Road southwest of Irvine.

Thunderstorm Wind, Pulaski

When
June 24, 2:38 PM EST to 2:39 PM EST
Where
Pulaski County, 0.48 mi SSW of Northfield to 1.29 mi ESE of Ruth
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.993, -84.502

Dispatch relayed reports of trees down from Omega Park Road northeast of Sloans Valley to southeast of Ruth on Clay Hill Road.

Thunderstorm Wind, Laurel

When
June 24, 3:05 PM EST
Where
Laurel County, 0.69 mi N of East Bernstadt
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.190, -84.120

Dispatch reported trees blown down in East Bernstadt.

Thunderstorm Wind, Owsley

When
June 24, 3:25 PM EST
Where
Owsley County, 0.55 mi E of Island City to 1.63 mi NE of Conkling
Measured
62 kt (71 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
37.370, -83.770

Emergency Management reported a tree blew down onto a house in Island City. This tree also brought powerlines down onto the home, adding to the damage. Additionally, several more trees were downed along Kentucky Highway 11 south of Booneville.

Thunderstorm Wind, Breathitt

When
June 24, 3:46 PM EST to 3:52 PM EST
Where
Breathitt County, 1.29 mi S of Juan to 0.81 mi SE of Frozen Creek
Measured
51 kt (59 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
37.481, -83.469

Several trees and powerlines were blown down from east of Turkey on Old Buck Road to northwest of Jackson on Wolverine Road.

Thunderstorm Wind, Breathitt

When
June 24, 4:04 PM EST
Where
Breathitt County, 0.47 mi S of Rousseau
Measured
52 kt (60 mph) estimated gust
Property damage
$70,000
Reported by
Fire Department/Rescue
Coordinates
37.593, -83.231

Local Fire Department officials observed trees down on a house as well as on Kentucky Highway 30 in Rousseau.

Thunderstorm Wind, Magoffin

When
June 24, 4:14 PM EST to 4:22 PM EST
Where
Magoffin County, 1.38 mi S of Hendricks to 2.59 mi ESE of Ivyton
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.700, -83.120

An NWS Employee and dispatch reported trees blown down on Mountain Parkway and Kentucky Highway 114 from near Ivyton to east of Salyersville. A vehicle that had pulled over due to heavy rain was struck by a tree, but the occupants were not injured. Powerlines were also blown down southwest of Salyersville.

Thunderstorm Wind, Floyd

When
June 24, 4:35 PM EST to 4:51 PM EST
Where
Floyd County, 1.64 mi W of Bays Branch to 0.18 mi N of Allen
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.720, -82.800

The county Emergency Manager reported trees downed from northwest to southeast of Prestonsburg. Exact locations include Little Paint Creek Road northwest of town as well as along U.S. Highway 23 southeast of town. A downed tree along Kentucky Highway 321 northwest of Prestonsburg resulted in gas lines being pulled out of the ground.

Thunderstorm Wind, Johnson

When
June 24, 4:36 PM EST to 4:38 PM EST
Where
Johnson County, 0.54 mi W of Flatgap to 1.43 mi NNW of Stambaugh
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.930, -82.890

Dispatch relayed reports of trees downed from Flatgap to north of Galen on Kentucky Highway 3387. A tree in Flatgap fell onto a powerline and eventually began to smoke.

Thunderstorm Wind, Johnson

When
June 24, 4:36 PM EST
Where
Johnson County, 0.14 mi SSW of Paintsville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.748, -82.781

Dispatch reported a tree blown down along Kentucky Highway 321 near Combs Airport.

Thunderstorm Wind, Floyd

When
June 24, 4:43 PM EST
Where
Floyd County, 1.66 mi WSW of Manton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.545, -82.829

Local Law Enforcement observed a tree and powerlines blown down in Hueysville.

Thunderstorm Wind, Martin

When
June 24, 4:55 PM EST
Where
Martin County, 2.07 mi SE of Inez
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.849, -82.503

Dispatch reported trees blown down onto Blacklog Road southeast of Inez.

Thunderstorm Wind, Pike

When
June 24, 5:11 PM EST
Where
Pike County, 0.55 mi W of Hatfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.730, -82.380

Law Enforcement observed a tree blown down near Hatfield.

Thunderstorm Wind, Pike

When
June 24, 5:19 PM EST to 5:30 PM EST
Where
Pike County, Venters to Elk Horn City
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.350, -82.420

Local Law Enforcement reported trees blown down from just southwest of Marrowbone to Elkhorn City.

Thunderstorm Wind, Pike

When
June 24, 5:33 PM EST
Where
Pike County, 0.88 mi NE of Ransom
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.580, -82.190

Dispatch relayed a report of a tree downed southwest of Buskirk.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821015, 821016, 821020, 821021, 821031, 821080, 821081, 821093, 821102, 821097, 821099, 821107, 821121, 821124, 821127, 821125.